Kentucky, 2017

Strong Wind in Kentucky, January 10, 2017

January 10, 2017 · NWS JKL · 1 event in 1 county or zone

Strong winds developed ahead of a frontal boundary and strong area of low pressure. Wind gusts of up to 40 to 50 mph were experienced in the Bluegrass region and higher terrain of far eastern Kentucky.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong winds developed ahead of a frontal boundary and strong area of low pressure. Wind gusts of up to 40 to 50 mph were experienced in the Bluegrass region and higher terrain of far eastern Kentucky. Isolated damage occurred in Letcher County near Mayking as a strong gust flipped a carport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 10, 7:30 PM EST, 45 minutes earlier.

Area forecast discussion, Jan 10, 7:30 PM EST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
730 PM EST Tue Jan 10 2017

.UPDATE...
Issued at 730 PM EST TUE JAN 10 2017

00z sfc analysis shows a tight pressure gradient over the area
from a deep low pressure center moving through the Great Lakes and
high pressure along the East Coast. This is prompting south to
southwest wind gusts of 30 to 40 mph across eastern Kentucky -
mainly on the ridges - with even higher speeds possible in the
most elevated terrain near the Virginia border. For all this, a
Wind Advisory is in effect through 10 pm est for the entire JKL
CWA. Look for the winds to settle down a bit later in the evening
and continue to diminish through the rest of the night. A band of
light to moderate showers will continue to press east through the
area this evening before stalling and allowing the showers/stray
thunderstorms associated with the actual cold front to catch up
and overtake eastern Kentucky. Have continued the slight chance
of thunder into the overnight hours from this. For temperatures -
readings are rather mild throughout the area - running in the
upper 40s to lower 50s while dewpoints are generally in the mid to
upper 30s east and upper 30s to lower 40s west. Have updated the
grids to reflect the latest timing on the showers and stray
thunderstorms, as well, as adjusting the near term T and Td grids
per the latest obs and trends. These grids have been sent to the
NDFD and web servers.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 322 PM EST TUE JAN 10 2017

The afternoon surface analysis shows a surface low continuing to
deepen, as it continues to eject into the western Great Lakes.
Meanwhile a cold front resides along the Central and Southern
Mississippi River Valley with thunderstorms forming across
Southern IL and SE MO. Ahead of the cold front is a strong LLJ at
the 850 and 925mb levels in a area of tightening pressure
gradient. This will keep the region gusty through the evening
hours till the core of the LLJ moves NE of the region. Most the
short term guidance has this happening about around 03Z and
therefore will keep the NPW going at this stage of the game. The
precip ahead of the cold front still looks to be related to the
strong LLJ pulling moisture into the region in a more top down
saturation scenario. This line of showers and perhaps a
thunderstorm will progress across the region this evening through
tonight, with again overall good agreement with the latest short
term models. It is possible the second line developing across
IL/MO catches up to the downstream line we are seeing in west and
central KY. Given the chance of seeing measurable precip went
definite POPs and only slight on the Thunder. The reason for that
is the models are struggling to show much if any elevated
instability, but the strong jet alone could lead to a few rubbles.
That said, kept the slight thunder going this evening into
tonight.

This boundary that comes through this evening will hang up across
the Tennessee Valley tonight into early Wednesday. The actual cold
front slows and only makes it just SE of the Ohio River by
Wednesday morning. Therefore POPs become more difficult to nail
down, but this should all lift north by Wednesday Afternoon ahead
of next lee side low. The question is will this lead to any
thunder at all and right now leaning away from that. Just not sure
we will see enough instability and SPC keeps the general thunder
west of the region as well. The POPs will wane through the
evening, as boundary moves north of the region. Matter of fact the
SE portions of the CWA could very well dry out before wavering
baroclinic zone moves slightly closer to the region. There is
still some uncertainty how much if any POPs would be seen given
the placement of the better lift. Therefore blended POPs will be
fine in the slight to chance CAT at this point.

.LONG TERM...(Thursday through Tuesday)
Issued at 416 PM EST TUE JAN 10 2017

An unsettled and overall warm period will be in store from late week
into next week. A split flow pattern will be in place with cyclonic
flow migrating through eastern Canada and the northern United
States, while an upper level low digs across California toward Baja.
An upper high parked across Florida and the southeast portion of
the country looks to keep the heaviest rainfall axis northwest of
much of eastern Kentucky, likely lining up somewhere near the Ohio
River Valley. However, positioning of this axis remains variable
given several passing disturbances and lingering subsequent
frontal forcing.

Surface low pressure sliding northeast out of the Missouri Valley
into the Great Lakes Thursday may allow for a few showers locally in
the warm sector, prior to an upper low plowing through Ontario and
sending a cold front into eastern Kentucky Thursday evening/night.
This will bring a better chance for rain showers through Friday as
the front hangs up across the region downstream of another wave
migrating northeast of the Baja cutoff low. Following anomalous
warmth with high temperatures in the mid 60s Thursday, a cooldown
will be in store for Friday behind the front with highs topping out
in the low-mid 40s for most locales with low-mid 50s south of Hal
Rogers Parkway/Highway 80.

A warm front will then lift through the Tennessee Valley and eastern
Kentucky Friday evening and night on increasing west/southwest flow.
This will lead to another widespread round of rainfall as opposed to
any mix with freezing rain as a substantial warm nose develops.
Still expecting surface temperatures to mostly remain above freezing
as well given surface ridging sliding eastward across the Great
Lakes, therefore keeping the brunt of the cold dome north of eastern
Kentucky. Warm air/moisture advection should quickly bring
temperatures back above freezing in the northern Bluegrass region
Friday night if they do indeed drop below freezing beforehand.

Rain chances will continue through the weekend into next week as
passing northern stream energy combines with the previous cutoff low
finally tracking northeast. Well above normal temperatures will
continue, until a cold front pushes through sometime early-mid next
week pending evolution/movement of the looming upper low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 645 PM EST TUE JAN 10 2017

VFR conditions are holding on over eastern Kentucky early this
evening, however an MVFR deck resides just to the west and is
approaching. This will move into the Bluegrass and Lake
Cumberland regions early this evening from forcing ahead of an
cold front that remains further out to the west. This is all
leading to a tight pressure gradient along with a strong LLJ in
place across the region. Therefore, winds will be gusty through
the early evening at most sites. The highest gusts will generally
be at LOZ/SME/SYM with lesser ones expected to the east. Winds are
expected to peak at 25 to 30 knots at least with locally higher
values possible for the next several hours. These winds are
expected to lessen through the rest of the evening. Then they will
remain out of the south and southwest through the TAF period even
as they diminish. Showers will progress deeper into the area
through the rest of the evening from west to east. Will also keep
a mention of thunder in the TAFs for the late evening and most of
the overnight hours. MVFR conditions and continued chances of rain
then last into the day Wednesday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM EST this evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...DJ
LONG TERM...GUSEMAN
AVIATION...GREIF
Hazardous weather outlook, Jan 10, 3:40 PM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EST TUE JAN 10 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
340 PM EST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

WIND GUSTS OF UP TO 40 MPH ARE EXPECTED THROUGH THIS
EVENING...PARTICULARLY ACROSS THE EASTERN BLUEGRASS COUNTIES AND
WEST OF THE I-75 CORRIDOR. LOCALLY HIGHER WIND GUSTS OF UP TO 50
MPH CAN BE EXPECTED AT ELEVATIONS ABOVE 2000 FEET NEAR THE
VIRGINIA BORDER.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/DJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Letcher

When
January 10, 8:15 PM EST
Where
Letcher forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

A local media outlet reported a carport was flipped over by a strong wind gust near Mayking.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665616.